Inside a spacious county government auditorium in southern Maryland, about 35 miles south of the District of Columbia, federal and local law enforcement officers and county health officials joined forces to matter-of-factly describe to about 125 area residents the grim, fast-growing toll that opioid addiction is exacting in their communities — and to urge them to help authorities save the lives of people who are overdosing.
The officials encouraged the civilians to be prepared to intervene if they see someone overdosing on opioids. They also gave them tools to become a lifesaver by providing training on how to administer naloxone — a medication that blocks the effects of such drugs and can reverse an overdose. At the end of the training, health officials handed out free kits that included the drug in easy-to-use nasal-spray form.
“You’re a nontraditional first-responder,” Karl Colder told the crowd. He’s the special agent in charge of the Drug Enforcement Administration’s field office in the District of Columbia, which covers Virginia, Maryland, the District and West Virginia. Colder and other officials appeared inside the Charles County, Maryland, government auditorium, where county officials typically hold public meetings on local issues. The opioid epidemic that’s cutting a deadly swath through diverse sections of the U.S. is hitting Charles County and surrounding communities hard. In 2007, state health officials recorded 13 drug- and alcohol-related deaths in the county; that number jumped to 45 in 2016, with the increase driven by opioid overdoses, according to county health and law enforcement officials.
Overdose Deaths Rising
The opioid epidemic is accelerating, authorities said during the meeting. Lt. Robert “Bobby” Kiesel, a narcotics investigator in the Charles County Sheriff’s Office, asked the crowd, “If I told you we had  homicides in Charles County in the last 18 months, what would you say?” He was making a rhetorical point; Charles County typically records about no more than a half-dozen homicides annually. The 48 deaths Kiesel alluded to were people who fatally overdosed in 2016 and during the first six months of 2017, he explained. Those grim numbers would probably be higher if not for naloxone, which is also known by its brand name, Narcan. During the first six months of 2017, Charles County Sheriff’s deputies have used Narcan 46 times, and each deployment revived the person who was overdosing, Kiesel told the crowd.
In 2015, drug overdoses were the leading cause of accidental death in the U.S., according to the American Society of Addiction Medicine. There were 52,404 overdose fatalities that year, including 20,101 fatal overdoses linked to prescription painkillers, such as oxycodone, codeine and fentanyl; there were 12,990 deaths stemming from heroin overdoses, according to ASAM.
The overdose death toll is continuing to climb. The total number of such fatalities in the U.S. in 2016 probably exceeded 59,000, an increase of 19 percent over the 2015 figure, according to a tally of preliminary data by The New York Times. Maryland is one of the states being hit particularly hard by the opioid scourge. State officials have said the final number of opioid-related overdose deaths for 2016 in the state is expected to number about 2,000, about doubling the 2015 tally. In March, Gov. Larry Hogan declared the state’s opioid addiction crisis a state of emergency and committed an additional $50 million over the ensuing five years for drug prevention, enforcement and treatment.
Teaching traditional first responders, such as law enforcement officers, and nontraditional ones, such as civilians, how to use naloxone is one of the ways county and state officials, drug treatment workers and some nonprofit groups are fighting the opioid epidemic in different parts of the country. Such training programs are rapidly expanding nationwide, according to the Harm Reduction Coalition, a group founded in 1993 to challenge the stigma faced by people who use drugs and to advocate for policy and public health reform.
Civilians Can Save Lives
Having civilians who are educated in administering Narcan — and who have the medication on hand — can mean the difference between life and death for someone who’s overdosing, health officials told the crowd in Charles County. The average response time for rescue workers in the county is eight-and-a-half minutes, “I don’t know anyone who can hold their breath for eight-and-a-half minutes,” John Filer, chief of emergency medical services for Charles County, told the crowd. “You will be the first responders.”
The audience in Charles County was shown “Chasing the Dragon,” a 45-minute documentary by the FBI and DEA. The film shows several people addicted to heroin or prescription medication, or parents of people addicted to those substances, talking candidly about the terrible effects the misuse of those drugs had on their lives. One woman describes how her daughter, Cierra Vallejo, a cheerleader in high school, participated in a drug treatment program while in jail and was clean for seven months. The girl came home, and six days later, relapsed; she overdosed on heroin as her mom cooked nearby. Her mother, Patricia Vallejo, opened the door of Cierra’s room and found her on the floor. “And I remember when I pushed her chest and hear that last breath,” Vallejo says in the movie. “I hear the ‘hhhaaaa.’ I was in my kitchen cooking dinner and that happened 17 steps up, and I had no idea.” Cierra was 22.
If you’re interested in learning how to administer naloxone and obtaining the medication, locate an organization that provides naloxone training. Check with your local or state health department, area drug treatment facilities and law enforcement agencies; many police and sheriff’s departments support such efforts. The training is typically free, and students are usually provided a naloxone kit upon completion of the course.
Once you’ve been trained, here are some key points to keep in mind:
Be alert for signs of an overdose. “Recognizing the signs [of an overdose] and being able to act rapidly could make the difference in saving someone’s life,” says Clare Waismann, a certified addiction treatment counselor at the Waismann Institute, which runs an opioid treatment center in Anaheim Hills, California. Signs that someone is having an overdose include loud snoring or gurgling, a limp body, pale and clammy skin, a slow or erratic pulse, and shallow breathing or no breathing, according to Dr. Dianna Abney, the Charles County Department of Health’s health officer, who spoke during the recent presentation.
Apply a second dose if needed. In the past, naloxone was delivered with hypodermic needles or via a nasal spray with a device that you had to assemble first. The current iteration is an easy-to-apply nasal spray. You gently insert the tip of the nozzle into either nostril and press the plunger. Allow one to three minutes for it to work, and if the person hasn’t responded, apply another dose. Wait for emergency workers to arrive, Abney says. There’s no hard-and-fast rule regarding whether you should call 911 right away or administer the dosage first if you’ve been trained in using Narcan, says Dr. Sharon Stancliff, medical director of the Harm Reduction Coalition. “It depends on the situation,” she says. For instance, if it will take you minutes to retrieve the naloxone from wherever you’re storing it, it may be best to call 911 first. If you have the Narcan with you, it may be best to administer it, then call 911. The drug should be stored at room temperature.
Don’t be a hero. A person regaining consciousness from an overdose may be suffering from opioid withdrawal or cranky that you interrupted his or her high. If the person awakens and wants to run, don’t try to stop him or her before help arrives, Abney says. “When law enforcement or rescue workers arrive, tell them which direction the person went,” she says.
More from U.S. News
How to Save the Life of Someone Who’s Overdosing on Opioids originally appeared on usnews.com